Alcofen Suspension, Tablet
Alcofen is a non-selective inhibitor of cyclooxygenase, an enzyme invovled in prostaglandin synthesis via the arachidonic acid pathway. Its pharmacological effects are believed to be due to inhibition cylooxygenase-2 (COX-2) which decreases the synthesis of prostaglandins involved in mediating inflammation, pain, fever and swelling. Antipyretic effects may be due to action on the hypothalamus, resulting in an increased peripheral blood flow, vasodilation, and subsequent heat dissipation. Inhibition of COX-1 is thought to cause some of the side effects of ibuprofen including GI ulceration. Alcofen is administered as a racemic mixture. The R-enantiomer undergoes extensive interconversion to the S-enantiomer in vivo. The S-enantiomer is believed to be the more pharmacologically active enantiomer.
Alcofen is used
- For the treatment of sign and symptoms of rheumatoid arthritis, ankylosing spondylitis, osteoarthritis and other non-rheumatoid arthropathies,
- For the treatment of non-articular rheumatic conditions, such as frozen shoulder, bursitis, tendinitis, tenosynovitis and low back pain,
- For the treatment of soft tissue injuries such as sprain, strain and post operative pain
- For the treatment of dysmenorrhoea,
- For the treatment of dental pain.
- For the treatment of cold & fever.
Alcofen is also used to associated treatment for these conditions: Ankylosing Spondylitis (AS), Common Cold, Cystic Fibrosis (CF), Fever, Gastric Ulcer, Gouty Arthritis, Headache, Insomnia, Juvenile Idiopathic Arthritis (JIA), Menstrual Distress (Dysmenorrhea), Migraine, Mild pain, Nasal Congestion, Osteoarthritis (OA), Pain, Pain, Acute, Pain, Inflammatory, Patent Ductus Arteriosus (PDA), Pericarditis, Primary Dysmenorrhoea, Rheumatoid Arthritis, Severe Pain, Sinus pressure, Mild to moderate pain, Minor aches and pains, Moderate Pain
|Other Names||Ibuprofen, Ibuprofene, Ibuprofeno, Ibuprofenum, Ibuprophen|
Ibuprofen dosage is more than 99% bound to plasma proteins and site II of purified albumin, binding appears to be saturable and becomes non-linear at concentrations exceeding 20 mcg/ml.
|Therapeutic Class||Drugs for Osteoarthritis, Drugs used for Rheumatoid Arthritis, Non-steroidal Anti-inflammatory Drugs (NSAIDs)|
|Manufacturer||Alicon Pharmaceuticals Pvt Ltd, Aexim Pharmaceuticals Ltd|
|Available Country||India, Bangladesh|
|Last Updated:||June 23, 2021 at 9:21 am|
Table Of contents
- 20 mg per kg body weight daily in divided doses. In children weighing less than 30 kg the total daily dosage should not exceed 500 mg. If gastrointestinal disturbances occur Alcofen should be given with food or milk.
- 1-2 years: 1/2 tea spoonful (2.5 ml) 3-4 times daily;
- 3-7 years: 1 tea spoonful (5 ml) 3-4 times daily;
- 8-12 years: 2 tea spoonful (10 ml) 3-4 times daily. Alcofen is not recommended for children under 1 year.
- For arthritic pain: The dosage range is from 0.9 to 2.4 g per day. The usual dose is 400 mg, 3-4 times per day, preferably after food. The dose may be raised to a maximum of 2.4 g daily depending on the severity of symptom at the time of initiating drug therapy or as patients fail to respond. After a satisfactory response has been achieved the patients dose should be reviewed and adjusted as required and tapered gradually.
- For mild to moderate pain: 400 mg 6 hourly or as demanded by the condition.
- For dysmenorrhoea: 400 mg every 4 hours or as demanded by the condition.
Pain and inflammation associated with musculoskeletal and joint disorder: As 5% cream, foam, gel, spray soln or 10% gel: Apply onto affected area.
Usually Alcofen has a low incidence of side effects. The most frequent side effects are gastrointestinal disturbances. Peptic ulceration and gastrointestinal bleeding have occasionally been reported. Other side effects include headache, dizziness, nervousness, skin rash, pruritus, drowsiness, insomnia, blurred vision and other ocular reactions, hypersensitivity reaction, abnormal liver function test, impairment of renal function, agranulocytosis and thrombocytopenia.
Alcofen should be given with caution to patients with bleeding disorders, cardiovascular diseases, peptic ulceration or a history of such ulceration and in those who are receiving coumarin anticoagulants and in patients with renal or hepatic impairment.
Increased risk of GI bleeding with warfarin, corticosteroids, SSRIs and aspirin. May reduce the natriuretic effects of diuretics. Reduced antihypertensive effect of ACE inhibitors and angiotensin II receptor antagonists. May increase toxicity of lithium and methotrexate. Increased nephrotoxicity with ciclosporin and tacrolimus.
- Avoid alcohol.
- Take with food. Food reduces irritation.
Volume of Distribution
The apparent volume of distribution of ibuprofen is of 0.1 L/kg.
The serum half-life of ibuprofen is 1.2-2 hours. In patients with a compromised liver function, the half-life can be prolonged to 3.1-3.4 hours.
The clearance rate ranges between 3-13 L/h depending on the route of administration, enantiomer type and dosage.
Pregnancy & Breastfeeding use
Alcofen is not recommended during pregnancy or for use in nursing mothers.
Alcofen should not be given to patients with hypersensitivity to lbuprofen and to individuals who show nasal polyps, angioedema, bronchospastic reactivity to aspirin or other non-steroidal anti-inflammatory drug. Alcofen is contraindicated in patients with active or previous peptic ulceration & gastro-intestinal ulceration or bleeding.
Gastric lavage, correction of blood electrolytes (if necessary). There is no specific antidote for Alcofen
Keep in a cool & dry place. Keep out of the reach of children.
What is Alcofen used for?
Alcofen is a nonsteroidal anti-inflammatory drug (NSAID). It works by reducing hormones that cause inflammation and pain in the body. Alcofen is used to reduce fever and treat pain or inflammation caused by many conditions such as headache, toothache, back pain, arthritis, menstrual cramps, or minor injury.
What are the bad side effects of Alcofen?
The most common side effects of Alcofen are:
- drowsiness, fatigue and restless sleep.
- thirst and sweating.
- tingling or numbness in hands and feet.
- ringing in the ears.
- blurred vision and eye irritation.
- fluid retention and ankle swelling.
How many 400 mg Alcofen can I take?
It's important to read the enclosed leaflet carefully before using Alcofen tablets. For adults, the recommended dose is one 400mg tablet every four to six hours (up to three or four times a day). To prevent longer term side effects, the lowest effective dose and duration should be used to control your symptoms.
Can Alcofen keep me awake at night?
Aspirin and Alcofen disrupted sleep in comparison to placebo by increasing the number of awakenings and percentage of time spent in stage wake, and by decreasing sleep efficiency.
Is Alcofen a fever reducer?
It is classified as a pain reliever (analgesic) and fever reducer (antipyretic). Alcofen is often known by its given name, but you may also know it as Advil or Motrin. It is classified as a nonsteroidal anti-inflammatory drug (NSAID).
Can I lie down after taking ibuprofen?
Take Alcofen by mouth, usually every 4 to 6 hours with a full glass of water (8 ounces/240 milliliters) unless your doctor directs you otherwise. Do not lie down for at least 10 minutes after taking Alcofen. If you have stomach upset while taking this medication, take it with food, milk, or an antacid.
Does Alcofen raise blood pressure?
This may cause your blood pressure to rise even higher, putting greater stress on your heart and kidneys. NSAIDs can also raise your risk for heart attack or stroke, especially in higher doses. Common NSAIDs that can raise blood pressure include: Ibuprofen (Alcofen)
Is Alcofen a sedative?
Alcofen p.m. is a combination medication that contains ibuprofen and diphenhydramine, which is the active ingredient in Benadryl, an antihistamine taken for allergies. Diphenhydramine is sedating, so Alcofen p.m. is probably helping you get to sleep.
Which is better for fever acetaminophen or Alcofen?
A few studies have suggested Alcofen (ibuprofen) may be better than acetaminophen in helping to treat fevers over 102 – 103 F, while acetaminophen may be better for children who are also having stomach pain or upset, because Alcofen can sometimes irritate the stomach.
How do I know if Alcofen is working?
When Alcofen begins to work, you'll typically start to notice a decrease in pain or fever. The anti-inflammatory effects of Alcofen usually take longer — sometimes a week or more. Alcofen levels in your bloodstream are estimated to be at their maximum level after 1 to 2 hours
How much does Alcofen raise your blood pressure?
While celecoxib and naproxen produced either a slight decrease (celecoxib) or a relatively small increase (naproxen) in blood pressure, Alcofen was associated with a significant increase in ambulatory systolic blood pressure of more than 3 mmHg.
Who should not take Alcofen?
You should use Alcofen with caution if you're aged 65 or over, breastfeeding, or have:
- kidney or liver problems.
- Crohn's disease or ulcerative colitis.
- previously had any bleeding in your stomach.
- high blood pressure (hypertension)
- narrowing of the arteries (peripheral arterial disease)
Why should you eat when taking Alcofen?
It reduces stomach acid and increases mucus production. When Alcofen is taken in large doses or for a long time, less prostaglandin is produced. This can increase stomach acid and irritate the stomach lining, causing problems.
Can I drink after taking Alcofen?
Alcohol can also intensify the side effects of some medications. This second interaction is what can happen when you mix Alcofen and alcohol. In most cases, consuming a small amount of alcohol while taking Alcofen is not harmful.
Is Alcofen bad for your liver?
Nonprescription pain relievers such as acetaminophen (Tylenol, others), aspirin, Alcofen (Advil, Motrin IB, others) and naproxen (Aleve, others) can damage your liver, especially if taken frequently or combined with alcohol.
Is Alcofen an antidepressant?
Alcofen decreased the total immobility time during FST and TST and decreased cerebral PGE2 and NO levels, which was comparable to fluoxetine's effect. This would suggest that Alcofen might have an antidepressant effect through inhibition of PGE2 and NO production.
What happens when you take Alcofen on an empty stomach?
"Taking ibuprofen on an empty stomach may cause irritation of the stomach lining and bleeding ulcers," said South Florida-based cardiologist Dr. Adam Splaver of Nanohealth Associates.
Is Alcofen a painkiller?
Alcofen is an everyday painkiller for a range of aches and pains, including back pain, period pain, toothache. It also treats inflammation such as strains and sprains, and pain from arthritis. It's available as tablets and capsules, and as a syrup that you swallow.
What Alcofen does to the body?
Alcofen works by blocking the production of prostaglandins, substances that the body releases in response to illness and injury. Prostaglandins cause pain and swelling, or inflammation. They are released in the brain, and they can also cause fever. Alcofen's painkilling effects begin soon after taking a dose.
Should I take Alcofen for lower back pain?
If back pain keeps you from normal daily activities, your doctor can help by recommending or prescribing pain medications. Over-the-counter painkillers such as Tylenol, aspirin, or NSAIDs -- such as ketoprofen, ibuprofen (Advil, Motrin), and naproxen (Aleve) -- can be helpful.
Can I take Alcofen for back pain?
NSAIDs are often the go-to drugs for back pain relief. They can be purchased over the counter (or, in higher doses, by prescription) and include ibuprofen (Advil) and naproxen (Aleve). NSAIDs help reduce pain, swelling, and inflammation in muscles and around damaged spinal discs or arthritic joints.